Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Northern Indiana

October 11, 2021Cass County, Indiana

NWS Northern Indiana issued this special weather statement at Oct 11, 2021, 9:30 PM EDT for Cass County, Indiana. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 11, 2021, 9:30 PM EDT (01:30 UTC)
Expired
Oct 11, 2021, 10:15 PM EDT
In force
45 min
Issued by
NWS Northern Indiana
Hail
0.00 in
Wind
50

County Cass County, IN

The radar

The Northern Indiana radar (KIWX), 94 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2021-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2021-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-150 m²/s²
0-3 km storm-relative helicity
-158 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

975 
WWUS83 KIWX 120130
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
930 PM EDT Mon Oct 11 2021
 
INZ022-120215-
Cass IN-
930 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of Cass County through
1015 PM EDT...

At 929 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Delphi, or 11 miles southwest of Logansport,
moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

This strong thunderstorm will be near...
  Logansport around 940 PM EDT.
  Royal Center around 945 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 8637 4069 8637 4069 8652 4074 8652
      4074 8658 4091 8658 4091 8617 4056 8617
TIME...MOT...LOC 0129Z 204DEG 48KT 4066 8653 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

JAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Oct 11, 7:52 PM EDT, 1 hour 38 minutes earlier.

Area forecast discussion, Oct 11, 7:52 PM EDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
752 PM EDT Mon Oct 11 2021

.SYNOPSIS...
Issued at 744 PM EDT Mon Oct 11 2021

Showers and thunderstorms will move through from west to east
overnight. A few strong to severe storms are possible through late
evening, but widespread severe weather is not expected. It will
be breezy tonight as cooler air arrives. Dry conditions are
expected for most of the area Tuesday and Wednesday before rain
chances return to the forecast thereafter.

&&

.SHORT TERM...(This Evening through Tuesday)
Issued at 303 PM EDT Mon Oct 11 2021

Storms continue to work their way north-northeast through
Illinois in the vicinity of a 60-70 knot 500-mb jet. The severe
weather risk to our local area will be limited due to meager
instability. But, a narrow window of opportunity for locally
damaging wind gusts exists prior to sunset in far northwest
Indiana. This is as the strong jet noses in before CAPE subsides
for the night. Wind shear remains favorable for a couple of strong
storms. The severe weather risk is minimized east of US-31. Mid-
level lapse rates will limit the overall organization of
thunderstorms overnight.

Otherwise, for tonight, showers and thunderstorms will move from
west to east with coverage decreasing to only a few showers after
midnight. Rainfall totals will likely be less than a half inch for
most. It will be breezy with wind gusts of 25-30 mph.

In the wake of the cold front, lows will drop into the upper-50s in
the west. Highs tomorrow will generally be near 70 with westerly
wind gusts of 20-25 mph, especially through the early afternoon when
the pressure gradient relaxes.

&&

.LONG TERM...(Tuesday Night through Monday)
Issued at 303 PM EDT Mon Oct 11 2021

Cold air advection quickly gives way to warmth, once again, by
Wednesday afternoon. This occurs as southwest flow on the western
edge of a subtropical ridge stream in. A sheared-out cold front
slips into our are very late in the day offering low shower chances
for far western Indiana. Rain chances improve overnight, with
perhaps little to no rain toward northwest Ohio. The day three
convective outlook seems overdone locally as the weak cold front
will not arrive until after dark. I suspect changes will be made.

The airmass behind this front is nearly unchanged as the parent low
wraps up, leaving behind a nearly unmodified synoptic pattern.
Instead, a new surface low lifts in from the southwest Thursday
night bringing additional rain chances. The parent trough axis moves
east of our area by Saturday morning ushering in a seasonably cool
airmass. Look for highs this weekend to reach only the low 60s
degrees or so, with lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 744 PM EDT Mon Oct 11 2021

VFR to MVFR conditions are expected for the first portion of the
TAF period, with intermittent drops to IFR possible during heavy
rain or thunderstorms. MVFR to IFR conditions are expected through
the latter portion of the period. The first line of rain and
storms is underway, with KSBN being impacted now and the initial
rain west of KFWA's doorstep. Thus far ceilings have been pretty
high, with 5-10kft reported even during storms. Visibility has
been dropping to around 3 miles within the heavier storms, so
stuck with that for the tempo groups. Behind the first line
showers and isolated storms are popping up, and there is a pretty
healthy line of convection over IL moving east. However, there is
a lot of uncertainty regarding how that will evolve over the next
few hours. So the best confidence is in the first portion of the
period-will handle any short-term trends with amendments. Expect
lower ceilings to move in later tonight into early Tue-with most
models suggesting anywhere from 700-2500 feet. Improvement will
come likely after 21z Tue.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 4 PM EDT Tuesday for LMZ043-046.

&&

SYNOPSIS...MCD
SHORT TERM...Brown
LONG TERM...Brown
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Oct 11, 3:40 PM EDT, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
340 PM EDT Mon Oct 11 2021

INZ003-004-012>015-020-022-MIZ077-078-121945-
La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White-
Cass IN-Berrien-Cass MI-
340 PM EDT Mon Oct 11 2021 /240 PM CDT Mon Oct 11 2021/

This Hazardous Weather Outlook is for northern Indiana and
southwest Michigan.

.DAY ONE...This afternoon and tonight.

There is a low chance for severe thunderstorms this evening. Damaging
wind gusts are the greatest threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-121945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
340 PM EDT Mon Oct 11 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EDT TUESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A small craft advisory is in effect until Tuesday afternoon.

INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-015-
016-024-025-121945-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
340 PM EDT Mon Oct 11 2021

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will move through tonight. Widespread
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 11, 7:50 PM EDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
750 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     MARINE TSTM WIND 4 NW BRIDGMAN           41.99N 86.62W
10/11/2021  M43 MPH          LMZ043             MI   BUOY

            37 KT GUST RECORDED AT BUOY 45026 NEAR COOK
            NUCLEAR PLANT.

&&

LWF
Local storm report, Oct 11, 7:56 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
756 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     3 NE GEORGETOWN         41.76N 86.19W
10/11/2021                   ST. JOSEPH         IN   PUBLIC

            LARGE BRANCHES DOWN.

&&
Local storm report, Oct 11, 8:01 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
801 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     TSTM WND DMG     NORTH JUDSON            41.22N 86.78W
10/11/2021                   STARKE             IN   PUBLIC

            LARGE TREE DOWN BLOCKING HIGHWAY 10.

&&
Local storm report, Oct 11, 8:28 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
828 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     BERRIEN SPRINGS         41.95N 86.34W
10/11/2021                   BERRIEN            MI   EMERGENCY MNGR

            TREE DOWN ONTO ROAD AT CASS AND MARS STREET.
            CAR RAN INTO, BUT NO INJURIES.

&&

LWF
Local storm report, Oct 11, 8:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
849 PM EDT MON OCT 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     1 SE WOLCOTT            40.75N 87.03W
10/11/2021                   WHITE              IN   BROADCAST MEDIA

            SEMI BLOWN OVER JUST EAST OF WOLCOTT ON
            US24. RELAYED BY WLFI. TIME ESTIMATED BY
            RADAR.

&&

LWF
Special weather statement, Oct 11, 9:30 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
930 PM EDT Mon Oct 11 2021

INZ022-120215-
Cass IN-
930 PM EDT Mon Oct 11 2021

...A strong thunderstorm will impact portions of Cass County through
1015 PM EDT...

At 929 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Delphi, or 11 miles southwest of Logansport,
moving northeast at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Logansport around 940 PM EDT.
  Royal Center around 945 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4056 8637 4069 8637 4069 8652 4074 8652
      4074 8658 4091 8658 4091 8617 4056 8617
TIME...MOT...LOC 0129Z 204DEG 48KT 4066 8653

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JAL

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 9:44 PM EDTSevere Thunderstorm WarningIWXCass, Fulton46 min
Oct 11, 9:52 PM EDTSevere Thunderstorm WarningIWXCass, Miami38 min
Oct 11, 10:04 PM EDTSevere Thunderstorm WarningIWXMarshall41 min
Oct 11, 11:23 PM EDTSpecial Weather StatementIWXElkhart, Noble37 min
Oct 11, 11:53 PM EDTSpecial Weather StatementIWXHuntington, Whitley37 min
Oct 12, 12:59 AM EDTSpecial Weather StatementIWXSteuben46 min
Oct 12, 12:00 AM EDTSevere Thunderstorm WarningIWXSaint Joseph30 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.